Alabama, 2015

Tornadoes and Flash Flooding in Alabama, January 3, 2015

January 3, 2015 · NWS BMX · 16 events in 7 counties and zones

A surface low tracked northeast across northern Mississippi and northwest Alabama Saturday afternoon and evening. An upper level disturbance moving out of the southwest United States providing ample lift and shear increased as the surface low deepened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface low tracked northeast across northern Mississippi and northwest Alabama Saturday afternoon and evening. An upper level disturbance moving out of the southwest United States providing ample lift and shear increased as the surface low deepened. The frontal system progressed slowly eastward, and this allowed for widespread rainfall amounts of 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 3, 2:29 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 3, 2:29 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CST SAT JAN 3 2015

.DISCUSSION...

THERE'S SEVERAL WEATHER IMPACTS TO DISCUSS OVER THE NEXT SEVEN
DAYS SO LET'S GET RIGHT TO IT. THE FIRST OF THESE IMPACTS IS
LITERALLY RIGHT ON OUR DOORSTEP. AN UPPER LOW IS SPINNING OVER THE
TEXAS PANHANDLE WITH THE ASSOCIATED SFC LOW TRACKING NORTHEAST
INTO ILLINOIS. THE TRAILING COLD FRONT CURRENTLY STRETCHES
SOUTHWARD FROM THE LOW CENTER INTO CENTRAL LA. THE WARM FRONT
CONTINUES TO PUSH NORTHWARD ACROSS AL WITH DEW POINTS ALREADY IN
THE LOW/MID 60S ACROSS THE SOUTHWESTERN HALF OF THE STATE AS
MOISTURE SURGES NORTHWARD FROM THE GULF. A LINE OF STORMS IS
ALREADY TAKING SHAPE JUST EAST OF THE MS RIVER WITH SCATTERED
THUNDERSTORMS DEVELOPING OUT AHEAD OF THE LINE ACROSS SOUTH MS
JUST TO EAST OF WHAT APPEARS TO BE A MESOLOW. THE SQUALL LINE
WILL CONTINUE TO TRACK EASTWARD ACROSS MS THIS AFTERNOON AND IS
SET TO ENTER OUR WESTERN COUNTIES AFTER 4PM...WITH SOME OF THE
INDIVIDUAL STORMS POSSIBLY ENTERING A BIT SOONER.

AS FOR THE IMPACTS EXPECTED HERE ACROSS CENTRAL ALABAMA WITH THIS
SYSTEM...THEY HAVEN'T CHANGED MUCH. SPC STILL HAS THE WESTERN HALF
OF AL OUTLOOKED IN A SLIGHT RISK AND THIS IS WHERE WE WILL
CONTINUE TO HIGHLIGHT THE THREAT FOR ISOLATED SEVERE STORMS. SHEAR
WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS AND ROTATING
UPDRAFTS...AND EVEN WITH CONTINUED CLOUD COVER INSTABILITIES
SHOULD BE IN THE 500-1000 J/KG RANGE AT LEAST IN THE SW PORTION OF
THE CWA. EXPECT THE SYSTEM TO MAINTAIN INTENSITY AS IT ENTERS
WESTERN AL LATE THIS AFTERNOON FOLLOWED BY A WEAKENING TREND AS IT
PROGRESSES EASTWARD ACROSS THE STATE...MAINLY DUE TO WANING
INSTABILITIES AND WEAKENING UPPER LEVEL FORCING. DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THE MAIN TIME FRAME OF CONCERN REMAINS 4PM UNTIL
MIDNIGHT TONIGHT. BEYOND MIDNIGHT EXPECT THE SYSTEM TO WEAKEN WITH
A LINE IF SHOWERS AND SUB-SEVERE STORMS TO CONTINUE TO PUSH EAST
ACROSS EASTERN AL THRU SUNDAY MORNING.

ANOTHER POTENTIAL THREAT FROM THIS SYSTEM WILL BE LOCALIZED FLASH
FLOODING. GROUND CONDITIONS REMAIN FAIRLY SATURATED AFTER THE
HEAVY RAINS OF THE PAST TWO WEEKS...AND SEVERAL AREA RIVERS REMAIN
SLIGHTLY ELEVATED. WITH AN ADDITIONAL 1-2 INCHES OF RAIN FORECAST
FROM NOW THROUGH SUNDAY MORNING A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR AREAS GENERALLY ALONG/NORTH OF A LINE FROM DEMOPOLIS TO
ANNISTON. MINOR RIVER FLOODING IS ALSO POSSIBLE...MOST NOTABLY
ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVERS.

ONCE THIS SYSTEM FINALLY EXITS TO THE EAST BY SUNDAY AFTERNOON
WE'LL SEE A MUCH NEEDED PERIOD OF DRY WEATHER THAT WILL PERSIST
THRU NEXT WEEK. ALTHOUGH IT WILL BE DRY...IT WON'T BE WITHOUT
IMPACT. A DRY COLD FRONT WILL CROSS THE AREA ON TUESDAY WHICH WILL
BE FOLLOWED BY AN ARCTIC AIR MASS. THIS WILL BE THE COLDEST TEMPS
WE'VE SEEN THIS WINTER SEASON. TEMPS WEDNESDAY NIGHT WILL BOTTOM
OUT IN THE TEENS AND 20S...WITH A HARD FREEZE LIKELY ACROSS THE
NORTHERN PORTIONS OF CENTRAL ALABAMA. NORTHERLY WINDS OF AROUND 10
MPH WILL CREATE WIND CHILLS IN THE SINGLE DIGITS...OR PERHAPS EVEN
BELOW ZERO IN SOME LOCATIONS. HIGHS ON THU WILL STRUGGLE TO REACH
THE FREEZING MARK IN THE NORTH.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR
TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS
CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE
OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY
TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY.
BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS
A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR
CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN
AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE
LINE INTO SUNDAY DAYTIME.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  58  30  45  26 / 100  50   0   0   0
ANNISTON    60  61  32  47  27 / 100  70   0   0   0
BIRMINGHAM  56  57  30  45  29 / 100  40   0   0   0
TUSCALOOSA  55  56  31  47  28 / 100  20   0   0   0
CALERA      57  58  32  47  30 / 100  50   0   0   0
AUBURN      62  63  34  50  32 /  90  80  10   0   0
MONTGOMERY  63  64  36  51  30 / 100  80   0   0   0
TROY        64  65  36  52  31 /  90  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SUNDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...
CHEROKEE...CLEBURNE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARION...PICKENS...SHELBY...ST. CLAIR...
SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CST SAT JAN 3 2015

ALZ011>015-017>050-041830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1223 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA
LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND
LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY
ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY
RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH
FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND
NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE
EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS
TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE
FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND
BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD
STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATER THIS AFTERNOON AND TONIGHT.

08/MK

The radar

The Columbus AFB radar (KGWX), 79 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
January 3, 4:04 PM CST to 4:05 PM CST
Where
Pickens County, 0.27 mi WNW of Union Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.201, -88.134

Numerous trees uprooted along Franconia Road between Aliceville and Carrollton.

Tornado, Sumter

When
January 3, 4:06 PM CST to 4:08 PM CST
Where
Sumter County, 0.55 mi E of Cuba to 1.18 mi ENE of Cuba
Rating
EF0
Path length
0.67 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.431, -88.371

National Weather Service Meteorologists surveyed damage in Sumter County and confirmed a weak tornado. The tornado touched down just west of Pretty Branch Road along the Norfolk Southern Railroad, about 0.5 miles east of Cuba. The tornado tracked northeast downing several large hardwoods and caused damage to the roof and anchoring system of a manufactured home as it crossed Pretty Branch Road and the railroad track. The tornado moved parallel to the railroad track downing approximately one dozen trees. The tornado lifted just west of Old Livingston Road.

Thunderstorm Wind, Pickens

When
January 3, 4:23 PM CST
Where
Pickens County, 3.5 mi N of Reform
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -88.010

Several trees uprooted in the Friendship Community.

Tornado, Sumter

When
January 3, 4:36 PM CST to 4:37 PM CST
Where
Sumter County, 2.71 mi WSW of Bodka to 1.87 mi W of Bodka
Rating
EF1
Path length
1.23 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
32.806, -88.294

National Weather Service meteorologists surveyed damage in Sumter County and confirmed a tornado. The tornado touched down along State Highway 116 between Old Bodka Road and State Highway 17. The tornado traveled northeast and lifted near Old Bodka Road and Bodka Creek. The most concentrated damage was near Old Bodka Road where hundreds of trees were snapped off or uprooted.

Tornado, Greene

When
January 3, 4:55 PM CST to 4:57 PM CST
Where
Greene County, 3.85 mi NW of West Greene to 2.9 mi SSW of Ridge
Rating
EF1
Path length
1.61 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
32.960, -88.127

National Weather Service meteorologists surveyed damage in Greene County and confirmed the damage was produced by a tornado. The tornado touched down on County Road 117, south of County Road 115. The tornado nearly paralleled County Road 117 for its entire duration with damage on both side of the road. Damage was light at the beginning of the path with only branches off trees. The damage intensified along the path and dozens of hardwoods and softwoods were snapped off or uprooted. One home had a large tree fall on it causing major damage. One mobile home suffered minor skirting damage and a few outbuildings were damaged.

Thunderstorm Wind, Lamar

When
January 3, 4:59 PM CST
Where
Lamar County, 4.7 mi NNW of Molloy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.793, -88.230

Numerous trees uprooted on County Road 21 just south of County Road 26.

Thunderstorm Wind, Lamar

When
January 3, 5:02 PM CST
Where
Lamar County, 3.59 mi SW of Vernon Lamar Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.790, -88.160

Numerous trees uprooted near the intersection of Aberdeen Road and Holiday Road.

Tornado, Greene

When
January 3, 5:19 PM CST to 5:20 PM CST
Where
Greene County, 6.84 mi NNE of Snoddy to 7.17 mi NNE of Snoddy
Rating
EF0
Path length
0.39 mi
Path width
100 yd
Continued into
Tuscaloosa, Al (BMX)
Reported by
NWS Storm Survey
Coordinates
33.124, -87.844

National Weather Service meteorologists surveyed damage in Greene County and confirmed a weak tornado. The tornado touched down near the Greene-Tuscaloosa County Line just south of the Jena Community. The initial touchdown was along Shiloh Road where trees were uprooted. The tornado traveled northeast and crossed into Tuscaloosa County.

Tornado, Tuscaloosa

When
January 3, 5:20 PM CST to 5:21 PM CST
Where
Tuscaloosa County, 6.67 mi NW of Ralph to 7.01 mi NNW of Ralph
Rating
EF0
Path length
0.88 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.128, -87.838

National Weather Service meteorologists surveyed damage in Tuscaloosa County and confirmed a weak tornado. The tornado entered Tuscaloosa County from Greene County about one-quarter of a mile south of Homestead Road. Two homes suffered roof damage and several outbuildings were damaged or destroyed. The tornado lifted just north of Romulus Road.

Thunderstorm Wind, Marion

When
January 3, 5:22 PM CST to 5:25 PM CST
Where
Marion County, 3.59 mi NW of Twin to 4.44 mi NNW of Twin
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.040, -87.890

Numerous trees uprooted and power lines downed beginning near the intersection of County Road 45 south of Highway 78 and continuing northeast along County Road 45 to the community of Pea Ridge.

Tornado, Marion

When
January 3, 5:23 PM CST to 5:24 PM CST
Where
Marion County, 1.57 mi ENE of Pleasant Ridge to 1.85 mi ENE of Pleasant Ridge
Rating
EF0
Path length
0.28 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
34.176, -87.954

National Weather Service Meteorologists surveyed damage in Marion County near the city of Hamilton and confirmed a weak tornado. The tornado touched down near the intersection of Highway 43 and Beecher Street, about 3 miles northeast of Hamilton. The tornado path was all on the southeast side of Highway 43/17. One home suffered roof and shingle damage, and several trees were uprooted. Some of the debris was thrown several hundred yards downstream.

Thunderstorm Wind, Marion

When
January 3, 5:29 PM CST
Where
Marion County, 3.9 mi NW of Brinn
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.204, -87.855

Barn damaged on County Road 108 Near Highway 253. Several trees also uprooted along Highway 253.

Thunderstorm Wind, Tuscaloosa

When
January 3, 5:50 PM CST
Where
Tuscaloosa County, 0.69 mi N of Box Spgs
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.210, -87.480

A tree fell on a house along 6th Street East. A three year old boy was taken to local hospital for minor injuries.

Thunderstorm Wind, Winston

When
January 3, 5:52 PM CST
Where
Winston County, 0.03 mi NW of Haleyville Posey Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.280, -87.600

Gust measured by the Posey Field Airport AWOS.

Flash Flood, Pickens

When
January 3, 6:25 PM CST to 7:25 PM CST
Where
Pickens County, 5.99 mi SSE of Gordo to 6.85 mi SSE of Gordo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.240, -87.859

Road washed out on Old Vienna Road near the intersection of Dr. Kirk Road. Several other roads flooded across the county.

Flash Flood, Tuscaloosa

When
January 3, 7:00 PM CST to 9:30 PM CST
Where
Tuscaloosa County, 1.67 mi NW of Northport to 4.97 mi SW of Fox
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.239, -87.598

Heavy rainfall caused about one dozen roads to become flooded and impassable within Tuscaloosa County. The flooded roads were in the city of Northport, along Highway 69 between the cities of Tuscaloosa and Moundville, and along Highway 82 between the cities of Tuscaloosa and Duncanville. Rainfall reports in these areas indicated widespread 2-4 inches with isolated amounts near 5 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyThe tornado archive for Alabama, 2015Warnings in Alabama, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556254, 556256, 556255, 556257, 556258, 556260, 556261, 556262, 556263, 556266, 556265, 556810, 556819, 556825, 556828, 556874.